Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 29, NWS Salt Lake City, UT

November 20, 2023Washington County, Utah

NWS Salt Lake City, UT issued this wind advisory at Nov 20, 2023, 5:48 AM MST for Washington County, Utah. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2023, 5:48 AM MST (12:48 UTC)
Expired
Nov 20, 2023, 11:00 AM MST
In force
5 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 0.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WWUS75 KSLC 201248
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
548 AM MST Mon Nov 20 2023

UTZ123-201800-
/O.CAN.KSLC.HW.W.0011.000000T0000Z-231120T1800Z/
/O.NEW.KSLC.WI.Y.0029.231120T1248Z-231120T1800Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
548 AM MST Mon Nov 20 2023

...WIND ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...Lower Washington County.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
137 
WWUS75 KSLC 201806
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1106 AM MST Mon Nov 20 2023

UTZ123-201915-
/O.EXP.KSLC.WI.Y.0029.000000T0000Z-231120T1800Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
1106 AM MST Mon Nov 20 2023

...WIND ADVISORY HAS EXPIRED...

Winds have lowered below advisory criteria. Gusts around 40 mph 
are likely into the afternoon, with winds diminishing through the 
evening.

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 20, 4:14 AM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Nov 20, 4:14 AM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
414 AM MST Mon Nov 20 2023

.SYNOPSIS...High pressure will build into the area early this
week, followed by another storm Thanksgiving Day into Friday.

&&

.SHORT TERM (Through 12Z/5AM Thursday)...Deep-layer northerly flow
is well-entrenched across Utah and SW Wyoming early Monday morning
as our area is sandwiched between a building high pressure ridge
just off of the western CONUS and a closed low across the Central
Plains. Gusty northernly winds are in place across wind-prone
areas of southern and southwestern Utah. Winds have largely
underperformed overnight, thus have cancelled the Wind Advisory
for Castle Country and south-central Utah. It remains breezy
across these areas, however, with localized locations reporting
gusts in the 35-40 mph range -- or just below Advisory criteria.
Across the Black Ridge Canyon, gusts have been generally reserved
to the 40-50 mph range. Will continue to monitor these winds and
perhaps downgrade the High Wind Warning to an Advisory later this
morning. Model consensus the strongest winds will occur through
5AM then very slowly decrease through the day.

Utah and SW Wyoming remain on the western fringes of the cyclonic
flow regime associated with the Central Plains low, and as such
the western fringes of low- level moisture remain in place across
much of the area, buoyed by orographics. Nighttime satellite
imagery reveals a large swath of stratus in place across the
region, and recent trends suggest models are too optimistic with
mixing out the stratus, thus wouldn't be surprised if it remains
trapped in valleys through the morning and potentially beyond.

Model consensus is in excellent agreement in translating a mid-
level high pressure ridge across Utah and SW Wyoming from Tuesday
into early Wednesday, and this will act to set up modest
inversions across valleys of northern Utah. Currently, the
strongest inversions are forecast to be in place Tuesday
afternoon. The next system will be knocking on the door Tuesday
night, and clouds are forecast to gradually thicken and lower from
north to south with precipitation forecast to arrive in kind from
north to south through Thursday. More on this below.

.LONG TERM (After 12Z/5AM Thursday)...Beginning of the long term
will have another winter storm that impacts Utah and southwest
Wyoming. This particular storm still has a fair amount of
uncertainty with regards to the strength and trajectory the trough
takes. The overall timing of the storm from both ensemble and
deterministic guidance seems to be converging on the storm arriving
in the early afternoon on Thursday and leaving the area by early
Saturday morning. Even though guidance has honed in on this timing,
this could also still change.

Regarding the intensity and path of the trough, ensemble and
deterministic guidance both have the trough digging down into the
Great Basin region and strengthening over this area as well,
potentially closing off and becoming a closed low. With this current
guidance, this storm looks to be colder than this previous storm we
just experienced. In addition, this storm also looks quite similar
to the previous system with regards to when the coldest temperatures
interact with the heaviest areas of precipitation. The path the
trough takes will be vital to where these heavier precipitation
areas are and what precipitation type occurs. Current deterministic
guidance has the center of the low moving over our area which would
limit snow in northwest flow favored directions. Comparing this to
ensemble guidance, the center of the low moves somewhere between
Nevada and Colorado. Like our previous storm, where snow levels
dropped to the valley floors towards the latter stages of the storm,
snow levels are expected to drop again towards the end of the storm
which could mean some snow for valley floors. Accumulations however,
are not likely to valley floors but instead the most significant
accumulations would be above 5500ft. Current forecasted snow totals
are between 5" and 8" in the Upper Cottonwoods, otherwise 3" to 5"
across other northern mountains and over to the Uintas. Details will
become more clear in the coming days so stay tuned for further
updates regarding this Thanksgiving weekend storm.

After this storm moves out, cooler and drier conditions are
expected. High temperatures will be between 7F and 15F below normal
starting on Friday and lasting through the early part of next week.
Most valley locations will struggle to get out to 40F.

&&

.AVIATION...KSLC...Northwest winds will continue through the day
before switching to light southeast winds between 01Z and 03Z.
Mountain obscuration will be the main focus through the morning.
Current CIGS are around 4kft and are likely to continue to meander
in the MVFR category. There is a 20% chance that IFR conditions
could occur due to CIGS dropping below 3kft during this timeframe.

.REST OF UTAH AND SOUTHWEST WYOMING...Predominant northwest flow
expected through the day Monday. The strongest winds will be in
southern and eastern Utah through the morning where gusts could
reach up to 40kts. Mountain obscuration will be the other main focus
through the morning. Current CIGS are between 2kft and 4kft in most
locations along the I-15 corridor and are likely to continue to
meander in the MVFR category. There is a 30% chance that IFR
conditions could occur in areas that have not gone down to IFR
yet, due to CIGS dropping below 3kft during this timeframe.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until 11 AM MST this morning for UTZ123.

WY...None.
&&

ADeSmet/Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.